Texas, 2020

Tornadoes and Flash Flooding in Texas, May 15 to 16, 2020

May 15 to 16, 2020 · NWS FWD · 10 events in 8 counties and zones

A slow-moving upper level disturbance, with the help of a dry line and a southward-pushing outflow boundary, produced multiple rounds of showers and storms Friday and Saturday. Damaging wind gusts and localized flash flooding were the main results, though two brief tornadoes also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving upper level disturbance, with the help of a dry line and a southward-pushing outflow boundary, produced multiple rounds of showers and storms Friday and Saturday. Damaging wind gusts and localized flash flooding were the main results, though two brief tornadoes also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 15, 6:38 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 15, 6:38 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
738 PM CDT Fri May 15 2020

.SHORT TERM... /NEW/
/Tonight through Saturday/

A period of active weather is expected through Saturday including
severe thunderstorms later this evening across parts of the
area. There are two main areas of ongoing convection this
evening. The first is across southern Oklahoma, which developed
along a front/outflow boundary, and the second is a large area of
convection across West Texas which initiated off of the dryline.
This is being aided by ascent from a mid level shortwave passing
through the state.

Across North Texas, we've become strongly unstable with
temperatures in the mid 80s and dewpoints in the upper 60s and
lower 70s. Persistent capping has kept a lid on storms in our
area, but as storms to the west impinge on the stronger
instability, they should continue eastward with an erosion of
capping expected. Farther east, additional showers/storms have
developed along a southward moving outflow boundary which is
pushing into the Metroplex at this hour. These storms are in a
weaker sheared environment and have generally been outrun by
outflow. Nonetheless, 35 to 45 mph winds have been common on the
leading edge of the outflow and beneath these storms.

For the remainder of this evening, expect a general uptick in
convective activity as storm cell mergers across northwest Texas
and southwest Oklahoma eventually lead to a southward propagating
MCS which should begin to impact our northwest counties in the
8-10 pm timeframe. High resolution ensemble CAM guidance suggests
fairly high probabilities that a swath of severe winds associated
with this MCS will spread into Jack/Young counties by 10 pm and
will gradually spread south and east with time. A more robust
severe weather event would be expected in our area if mid level
flow were stronger, but the 00Z FWD sounding indicates
exceptionally weak winds between 3-6 km, suggesting that the
complex of storms should move toward higher surface based
instability through the late evening hours. As this instability
diminishes, we should see a rapid weakening trend in the
convection. That being said, we still expected a severe weather
threat mainly along and west of I-35 through midnight. Damaging
winds and some hail will be the main threats. In addition, there
will be some potential for very heavy rainfall late this evening
across our northwest counties. The same ensemble trends for severe
weather are in place for heavy rainfall, with high probabilities
for > 3" of rain across parts of our northwest counties
(Young/Jack/Montague) through midnight. We'll monitor this area
for a localized flash flood threat.

Once this initial activity dies down overnight, the lingering
upper trough will be slow to exit the region on Saturday. A
persistent area of lift will be positioned across Central and
North Texas and we'll likely contend with continuing showers and
perhaps a few thunderstorms. The severe weather threat will be
low, but there will be some potential for heavy rainfall.

Dunn

&&

.LONG TERM... /Issued 252 PM CDT Fri May 15 2020/
/Saturday night onward/

A few showers and thunderstorms will be ongoing Saturday night,
mainly across our eastern counties. This will be what is left from
the Friday night/Saturday convective episode (see short-term
discussion). The severe weather threat will likely be winding down
by this time, but some heavy rain may still be ongoing. By
Sunday, showers and thunderstorms should start to come to an end.
This will occur as the upper-level shortwave trough begins to
depart our region to the east, with upper-level ridging building
in behind it.

The rest of the week looks to be rather quiet. Upper-level ridging
will continue to build through the week. Despite this ridging, the
500 mb height anomalies do not look particularly large, so we will
probably see temperatures generally near normal for mid to late
May. That is to say, afternoon highs in the mid to upper 80s and
overnight lows in the mid to upper 60s. A few upper-level
shortwave troughs will make their way into the central CONUS, but
the highly-amplified ridge over the south-central CONUS should
push these well to our north, keeping rain chances low all week.
By the end of the week, this ridge may start to break down,
allowing for a more active pattern to return next weekend or early
the following week (i.e. around or after Memorial Day).

Godwin

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR prevails across the region this evening, although areas of
convection will increase through the late evening hours. One area
just northeast of the Metroplex will continue to spread south
toward the airports. We'll have a VCTS in for this activity with a
TEMPO for northeast winds and TSRA through midnight. Additional
activity will spread into the region late tonight from the west
with prevailing TSRA from 5-9Z expected. A gradual diminishing in
intensity is expected overnight tonight. MVFR cigs will accompany
overnight convection and will likely persist into the day
Saturday. Additional showers and storms are expected to develop
near an upper trough across the region Saturday morning. On and
off showers and perhaps a few storms will prevail through
afternoon before moving off to the east. Improvements in ceilings
are expected by Saturday evening.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  76  67  84  63 /  80  70  30  10   5
Waco                67  78  66  84  63 / 100  60  30  20   5
Paris               68  76  66  79  60 /  40  70  70  30   5
Denton              67  74  66  84  61 /  80  60  30  10   0
McKinney            69  75  66  82  61 /  60  70  40  20   0
Dallas              68  77  67  84  64 /  70  70  40  20   5
Terrell             69  75  66  81  61 /  50  70  50  20   5
Corsicana           68  76  67  81  63 /  60  80  50  20   5
Temple              67  80  66  83  63 / 100  50  20  20   5
Mineral Wells       66  76  64  84  60 / 100  50  20  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

91
Hazardous weather outlook, May 15, 6:40 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
740 PM CDT Fri May 15 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170045-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
740 PM CDT Fri May 15 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms will increase in coverage through late tonight with
areas along and west of I-35 having the greatest chance for severe
storms. Damaging winds and hail will be the main threats with any
storms. There will also be a threat for flash flooding mainly west
and northwest of the Metroplex tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will continue into the day on Saturday and Sunday.
Widespread severe weather is unlikely, but a heavy rain threat may
result in a minor flood threat east of I-35.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested through tonight across
North and Central Texas.

In the hours before

Special weather statement, May 15, 5:59 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
659 PM CDT Fri May 15 2020

TXZ102>104-117>121-160100-
Kaufman TX-Parker TX-Collin TX-Rockwall TX-Denton TX-Tarrant TX-
Dallas TX-Wise TX-
659 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...KAUFMAN...WISE...
DENTON...NORTHEASTERN PARKER...TARRANT...SOUTHERN COLLIN AND DALLAS
COUNTIES UNTIL 800 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong winds associated
with an outflow boundary along a line extending from Alvord to
Quinlan. Movement was south at 35 mph.

Winds in excess of 40 mph will be possible as the boundary moves
through the area.

 Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Garland, Irving, Grand Prairie,
Mesquite, McKinney, Carrollton, Frisco, Denton, Richardson,
Lewisville, Allen, Flower Mound, Mansfield, Rowlett, Euless and
Desoto.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3343 9739 3339 9738 3305 9630 3284 9630
      3284 9608 3236 9608 3236 9645 3239 9644
      3255 9652 3255 9698 3285 9792 3343 9792
TIME...MOT...LOC 2357Z 021DEG 29KT 3338 9768 3291 9616

30
Special weather statement, May 15, 6:28 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
728 PM CDT Fri May 15 2020

TXZ104-105-120-160100-
Hunt TX-Collin TX-Rockwall TX-
728 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...SOUTHWESTERN HUNT AND
SOUTHEASTERN COLLIN COUNTIES UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fate, or 8 miles north of Terrell, moving
northwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Rowlett, Wylie, Rockwall, Royse City, Heath, Fate, Mobile City,
Lavon, McLendon-Chisholm, Nevada and Josephine.

LAT...LON 3284 9618 3284 9629 3282 9630 3281 9652
      3307 9652 3305 9630 3289 9614
TIME...MOT...LOC 0028Z 121DEG 12KT 3286 9627

30
Special weather statement, May 15, 6:46 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
746 PM CDT Fri May 15 2020

TXZ103-160115-
Denton TX-
746 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DENTON COUNTY UNTIL 815
PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corinth, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

 Locations impacted include...
Denton, Lewisville, Flower Mound, Coppell, The Colony, Southlake,
Corinth, Highland Village, Lake Dallas, Lake Lewisville, Little Elm,
Krum, Argyle, Hickory Creek, Double Oak, Shady Shores, Aubrey,
Krugerville, Cross Roads and Bartonville.

LAT...LON 3299 9696 3299 9714 3332 9727 3331 9692
TIME...MOT...LOC 0046Z 176DEG 19KT 3316 9707

30
Special weather statement, May 15, 6:55 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
755 PM CDT Fri May 15 2020

TXZ101-102-116>119-121-131-133-134-160200-
Ellis TX-Kaufman TX-Hood TX-Palo Pinto TX-Parker TX-Tarrant TX-
Johnson TX-Dallas TX-Wise TX-Jack TX-
755 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KAUFMAN...JOHNSON...
SOUTHWESTERN WISE...SOUTHERN JACK...PARKER...TARRANT...ELLIS...PALO
PINTO...SOUTHERN DALLAS AND NORTHERN HOOD COUNTIES UNTIL 900 PM
CDT...

At 753 PM CDT, Doppler radar was tracking strong winds associated
with an outflow boundary thunderstorms along a line extending from
near Jacksboro to near Kaufman. Movement was southwest at 35 mph.

Winds in excess of 40 mph will be possible with this boundary.

 Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Mansfield,
Euless, Desoto, Bedford, Cedar Hill, Haltom City, Keller,
Duncanville, Hurst, Burleson, Lancaster, Waxahachie, Cleburne,
Weatherford and Balch Springs.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3295 9858 3295 9843 3306 9842 3322 9813
      3252 9607 3236 9638 3236 9645 3233 9642
      3210 9686 3215 9701 3226 9709 3223 9724
      3269 9858
TIME...MOT...LOC 0053Z 052DEG 32KT 3316 9811 3256 9640

30
Special weather statement, May 15, 7:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
840 PM CDT Fri May 15 2020

TXZ129-160230-
Eastland TX-
840 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 930 PM
CDT...

At 838 PM CDT, Doppler radar was tracking strong winds associated
with an outflow boundary along a line extending from near Gunsight
to near Cross Cut. Movement was east at 50 mph.

Gusts of 50 to 55 mph will be possible with these outflow winds.

 Locations impacted include...
Eastland, Cisco, Ranger, Gorman, Rising Star and Carbon.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3251 9911 3251 9847 3230 9848 3208 9893
      3208 9912
TIME...MOT...LOC 0138Z 246DEG 45KT 3250 9893 3205 9918

30
Special weather statement, May 15, 7:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
857 PM CDT Fri May 15 2020

TXZ117-131>134-144>146-160300-
Ellis TX-Hood TX-Bosque TX-Parker TX-Hill TX-Johnson TX-Navarro TX-
Somervell TX-
857 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...JOHNSON...NORTHERN
BOSQUE...SOUTHERN PARKER...HILL...SOUTHERN ELLIS...HOOD AND NAVARRO
COUNTIES UNTIL 1000 PM CDT...

At 855 PM CDT, Doppler radar was tracking strong winds associated
with an outflow boundary along a line extending from near Possum
Kingdom State Park to near Corsicana. Movement was southwest at 30
mph.

Gusts in excess of 40 mph will be possible with these outflow winds.

 Locations impacted include...
Burleson, Cleburne, Corsicana, Hillsboro, Granbury, Keene, Joshua,
Alvarado, Pecan Plantation, Glen Rose, Whitney, Italy, Itasca,
Kerens, Grandview, Hubbard, Godley, Maypearl, Trinidad and Blooming
Grove.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3180 9650 3181 9672 3171 9693 3186 9704
      3180 9717 3208 9788 3249 9806 3274 9806
      3256 9752 3241 9721 3224 9656 3233 9638
      3220 9619 3221 9615 3218 9618 3215 9610
      3210 9612 3201 9605
TIME...MOT...LOC 0155Z 035DEG 26KT 3291 9847 3214 9649

30

The radar

The Dyess AFB radar (KDYX), 91 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Young

When
May 15, 8:10 PM CST
Where
Young County, 0.9 mi NW of Graham Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
33.110, -98.560

A wind gust of 60 MPH was reported by the Automated Weather Observation System at Graham Airport.

Thunderstorm Wind, Hood

When
May 15, 10:02 PM CST
Where
Hood County, 1.17 mi W of Granbury
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.450, -97.820

A wind gust of 64 MPH was reported by the Granbury, TX Automated Weather Observation System.

Thunderstorm Wind, Hood

When
May 15, 10:21 PM CST
Where
Hood County, 0.9 mi SE of Granbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.440, -97.790

A public report indicated large tree branches blown down in the city of Granbury, TX.

Thunderstorm Wind, Johnson

When
May 15, 10:45 PM CST
Where
Johnson County, 1.36 mi ESE of Cleburne Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.360, -97.430

A wind gust of 62 MPH was reported by the Cleburne, TX Automated Weather Observation System.

Flash Flood, Tarrant

When
May 16, 10:24 AM CST to 12:00 PM CST
Where
Tarrant County, 1.12 mi NNW of Keller Alta Vista Ar to 0.94 mi NW of Keller Alta Vista Ar
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.913, -97.291

A NWS employee reported flash flooding along White's Branch in the Heritage area of north Fort Worth, TX.

Tornado, Henderson

When
May 16, 11:36 AM CST to 11:38 AM CST
Where
Henderson County, 0.56 mi WSW of Malakoff to 1.56 mi WSW of Malakoff
Rating
EF0
Path length
1.03 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.166, -96.028

This tornado developed on the west side of Malakoff, south of Highway 31, in a residential area west of the post office. A number of trees were blown onto homes and cars, causing minor roof and vehicular damage. Farther west, the tornado impacted a nursing home, causing significant roof damage. The tornado then crossed Highway 31, completely destroying a propane supply business building, and causing significant large tree damage. The degree of damage to this metal building was consistent with EF-1 tornado winds, peaking at approximately 100 mph. Immediately to the west of the propane building, the tornado produced modest roof damage to a hotel on the north side of Highway 31 before dissipating. The total length of the tornado was 1.03 miles and the maximum winds were 100 mph.

Flash Flood, Tarrant

When
May 16, 12:00 PM CST to 3:00 PM CST
Where
Tarrant County, 0.58 mi W of Ft Worth Blue Mnd Ar to 0.64 mi W of Ft Worth Blue Mnd Ar
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.850, -97.340

A social media report indicated that the intersection of Lawson Road and Blue Mound Road was impassable due to flash flooding.

Tornado, Van Zandt

When
May 16, 12:47 PM CST to 12:48 PM CST
Where
Van Zandt County, 5.01 mi W of Phalba to 5.67 mi W of Phalba
Rating
EF0
Path length
0.67 mi
Path width
250 yd
Continued into
Kaufman, Tx (FWD)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.407, -96.064

This tornado continued into Kaufman County. A little more than an hour after the Malakoff tornado occurred, a second tornado developed over extreme southwest Van Zandt County, approximately 3 miles northeast of Mabank. This tornado touched down along VZ County Road 2718 just east of the intersection with VZ County Road 2719. The tornado moved almost due west along VZ CR 2718, producing intermittent tree and power line damage, as well as roof damage to several manufactured homes, site built homes, and a couple of farm outbuildings. The tornado continued westward, moving into extreme southeast Kaufman County and producing additional intermittent tree and outbuilding damage. The tornado dissipated near the intersection of Kaufman County Road 4007 and Farm to Market Road 90. The total length of the tornado was 2.19 miles and the maximum winds were 85 mph.

Tornado, Kaufman

When
May 16, 12:48 PM CST to 12:50 PM CST
Where
Kaufman County, 2.91 mi NNE of Mabank to 2.74 mi N of Mabank
Rating
EF0
Path length
1.5 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.407, -96.076

This tornado is a continuation from Van Zandt County. A little more than an hour after the Malakoff tornado occurred, a second tornado developed over extreme southwest Van Zandt County, approximately 3 miles northeast of Mabank. This tornado touched down along VZ County Road 2718 just east of the intersection with VZ County Road 2719. The tornado moved almost due west along VZ CR 2718, producing intermittent tree and power line damage, as well as roof damage to several manufactured homes, site built homes, and a couple of farm outbuildings. The tornado continued westward, moving into extreme southeast Kaufman County and producing additional intermittent tree and outbuilding damage. The tornado dissipated near the intersection of Kaufman County Road 4007 and Farm to Market Road 90. The total length of the tornado was 2.19 miles and the maximum winds were 85 mph.

Flash Flood, Rains

When
May 16, 7:00 PM CST to 8:00 PM CST
Where
Rains County, 1.35 mi WNW of Emory to 0.94 mi WNW of Emory
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.880, -95.770

Emergency management reported that several Rains County roads were under water, and that one had to be closed due to a wash-out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896799, 896800, 896798, 896801, 896803, 892551, 896804, 892552, 896687, 896805.